March 8, 2021
Quality of Life Issues for Patients on Olaparib (Lynparza)
- A significant percentage of patients on olaparib (brand name: Lynparza) experience nausea and fatigue
- These side effects are usually quite manageable
- Only 12 percent of patients on olaparib in the SOLO-1 trial had to discontinue therapy
Prescribing any medication or course of treatment involves weighing the risks versus the benefits to the patient, but balancing this equation is particularly crucial with cancer drugs which carry significant side effects and toxicity. As the data on treating ovarian cancer with PARP inhibitors becomes more promising and their use becomes more widespread, oncologists are looking for information on patient tolerance.
“Certainly for olaparib (brand name: Lynparza) in SOLO-1, there’s limited qualify of life data,” says Dr. Stephanie Wethington, director of The Susan L. Burgert MD Gynecologic Oncology Survivorship Program and assistant professor in the department of gynecology and obstetrics at Johns Hopkins Medicine. “They did include the trial outcome index. and that was their quality of life metric in SOLO-1, looking at, olaparib in the maintenance setting, and they didn’t see any difference in the 12 months that they evaluated it for patients who are on placebo compared to the olaparib.”
But, she adds, there’s also information on nausea and fatigue for patients on olaparib versus placebo. “If you start to go through the SOLO-1 toxicity table or their SAE table that’s included in every clinical trial, what you see is that for those patients who were on olaparib, the frequency of nausea was 77 percent, whereas the number was much lower for those on placebo.” Symptoms of fatigue were also much more common in those who received olaparib.
What’s important to note, though, according to Dr. Wethington, is how manageable these symptoms were, and how few patients opted to or had to discontinue therapy because of them. “These side effects were manageable the majority of the time, with only ultimately 12 percent of people on the olaparib arm needing to discontinue the regimen,” says Dr. Wethington. “And some of the discontinuation was due to hematologic toxicities with anemias and thrombocytopenia, as well as the neutropenias.”
One more consideration, she says, is the duration of time on therapy. “For olaparib it’s a two year duration of therapy. That’s part of the conversation with patients: we’re not talking about indefinite use, but rather a time limited use.”